Can Covid or Covid Vaccines Cause Tinnitus?

3,717 total views, 3 views today

During the COVID-19 pandemic, there have been stories about a variety of side effects and conditions supposedly caused by the virus or the vaccine, and it can be difficult to know what’s proven and what’s just a coincidence. One such condition is tinnitus, a ringing in the ears that some people claim to have experienced following infection with or vaccination against COVID-19. Read on below to learn what evidence there is so far for whether COVID-19 or the COVID-19 vaccine can cause tinnitus.

Anecdotal evidence

Multiple people have reported tinnitus or increased symptoms of previous tinnitus after contracting COVID-19 or after being vaccinated. For example, Dr. Gregory Poland, a vaccine researcher and adviser to Johnson & Johnson, said he began to experience a case of tinnitus while driving home from getting his second shot of the vaccine. 

Tinnitus does not have a known cause but is often associated with exposure to extremely loud noises. It’s commonly experienced by active-duty members of the military. Some studies have shown that having the virus or being vaccinated may aggravate an existing condition of tinnitus, but nothing yet shows that it can cause tinnitus.

Might be just a coincidence

Since as of now, no science can conclusively prove that either COVID-19 or the vaccine directly causes tinnitus, this phenomenon may be a case of correlation but not causation. The U.S. Centers for Disease Control and Prevention (CDC) has investigated many reports of tinnitus following COVID-19 infection or vaccination and will continue to publish its findings and alert the community if something changes.

This phenomenon is an example of the incredible importance of transparency in medicine. Medical professionals, including Dr. Poland, strive to be open and honest so that their patients and the world at large have all the information they need to make educated decisions about their health.

Other rare side effects

While COVID-19 and its vaccines have not been proven to cause tinnitus, there are a variety of other rare side effects that are recognized by medical professionals. These side effects include heart problems, myocarditis, and blood clots (from the Johnson & Johnson vaccine).

It’s normal and expected to have some side effects for a short period after being vaccinated, and these symptoms aren’t necessarily an indication of a problem. These symptoms could include body aches, headaches, a high temperature, and swollen lymph nodes. They’re evidence that your body is responding to the shot and building protection from the virus.

The vaccine is recommended either way

Whether or not these tinnitus claims are true, health experts recommend the COVID-19 vaccine as the safest way to be protected from the virus. The previously mentioned Dr. Poland continued to get his COVID-19 booster shot and said that, despite his experience with tinnitus, he would “not hesitate for a millisecond to recommend the vaccine.” With a second booster shot possibly on the way, it’s a good time to take a look at the research for yourself.

Leave a Reply

Your email address will not be published.